Abstract Title:

Hypernatremia due to repeated doses of charcoal-sorbitol.

Abstract Source:

Am J Kidney Dis. 1991 May;17(5):581-4. PMID: 2024660

Abstract Author(s):

J P Allerton, J A Strom

Article Affiliation:

Department of Medicine, St. Elizabeth's Hospital, Boston, MA 02135.

Abstract:

Hypernatremic dehydration due to unreplaced stool water losses often complicates the use of the osmotic cathartic lactulose in the treatment of hepatic encephalopathy. Sorbitol, another osmotic cathartic commonly used in the treatment of drug intoxications, has been reported in the pediatric literature to induce severe hypernatremia, but there is only a rare case report in an adult. We report a dramatic case of severe hypernatremia secondary to repetitive administration of activated charcoal-sorbitol suspension for the treatment of phenobarbital intoxication in an adult. Based on our experience with this case, several recommendations are provided regarding management of drug intoxications with charcoal-sorbitol suspension, including meticulous attention to fluid-electrolyte balance, type of replacement fluid, and dosing of the suspension.

Study Type : Human: Case Report
Additional Links
Problem Substances : Sorbitol : CK(36) : AC(0)

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2021 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.